Arizona, 2007

Flash Flood in Arizona, July 25, 2007

July 25, 2007 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms and moderate to heavy rainfall spread across many desert areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms and moderate to heavy rainfall spread across many desert areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 25, 10:20 AM MST, 40 minutes earlier.

Area forecast discussion, Jul 25, 10:20 AM MST, 40 minutes before
AZZ020>028-CAZ030>033-260000-

AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
1020 AM MST WED JUL 25 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER THE NORTHERN PLAINS WILL DRIFT SLOWLY
TOWARD THE SOUTHWEST DURING THE NEXT FEW DAYS. WEATHER DISTURBANCES
WILL ROTATE AROUND THE UPPER HIGH...BRINGING PERIODS OF SHOWERS AND
THUNDERSTORMS TO THE REGION. THE ATMOSPHERE IS UNUSUALLY MOIST...AND
STORM MOVEMENT WILL BE RATHER SLOW...SO LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH ANY STORMS. A DAILY CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK
AS VERY MOIST AIR REMAINS...WHILE HIGH PRESSURE ALOFT BECOMES
CENTERED OVER THE CENTRAL ROCKIES.

&&

.SHORT TERM...
TODAY THROUGH FRIDAY...
MID-TROPOSPHERIC HIGH WAS CENTERED OVER OR NEAR NEBRASKA PANHANDLE
THIS MORNING...WITH RIDGE EXTENDING SSW ACROSS EASTERN ARIZONA...
JUST EAST OF PHOENIX. VERY WEAK FLOW IN 300-250 MB LAYER...WITH SW
FLOW TO OUR WEST AND NORTHERLY FLOW TO THE EAST...SO REGION REMAINS
IN A COL/DEFORMATION ZONE BETWEEN THOSE TWO FLOW REGIMES. WEAK
PERSISTENT MID-UPPER LEVEL ASCENT IS EXPECTED UNDER THIS SORT OF
REGIME...AND THAT APPEARS TO BE TAKING PLACE. ATMOSPHERE REMAINS
EXTREMELY MOIST...WITH PRECIPITABLE WATER NEAR 2 ON 12Z PHOENIX
SOUNDING AND GPS/IPW SENSOR...AND AT LEAST 1.7 CWA-WIDE. 1000-700
MB MEAN MIXING RATIO 12-13 G/KG...AND SFC DEW POINTS IN THE MID 60S
TO LOW 70S...SO PLENTIFUL BOUNDARY LAYER MOISTURE ON HAND AS WELL.
EVEN WITH HIGH MOISTURE LEVELS...ONLY MODEST CAPE INDICATED IN
SOUNDINGS...WITH CAPE LIMITED BY RELATIVELY COOL LOW LEVEL
TEMPS...NEAR MOIST-ADIABATIC PROFILE ABOVE 700 MB LEVEL...AND RATHER
WARM MID LEVEL TEMPS (-5C 500 MB TEMP AT PHOENIX). LOW-LEVEL FLOW
REMAINS LIGHT AND FROM THE SOUTH...WHILE 600-400 MB STEERING FLOW IS
FROM THE SOUTHEAST AT 10 KT. SO...ANY STORMS THAT FORM WILL MOVE
SLOWLY TOWARD THE NORTHWEST AND BE CAPABLE OF PRODUCING HIGH
RAINFALL RATES. POTENTIAL FOR TRAINING ECHOES IS RATHER HIGH SINCE
FLOW AT ALL LEVELS IS FROM A SIMILAR DIRECTION. AS OF 930
AM...STRONG TSTMS WERE OCCURRING OVER SOUTHERN YAVAPAI COUNTY...BUT
THOSE STORMS WILL LIKELY STAY TO OUR NORTH. WEAKER STORMS WERE
AFFECTING FAR NORTHERN YUMA COUNTY AND MUCH OF LA PAZ COUNTY.

SO...WHERE WILL STORMS FORM AS THE DAY PROGRESSES? UPPER
DEFORMATION/COL WILL PERSIST OVER OUR AREA TODAY...WHICH SUPPORTS
STORM POTENTIAL...BUT NO WELL-DEFINED SHORT WAVE TROUGH APPEARS
LIKELY TO AFFECT US TODAY. ON THE NEGATIVE SIDE...VISIBLE SATELLITE
IMAGES SHOW WIDESPREAD MID-CLOUD DECK OVER SOUTH-CENTRAL AZ AND
SOUTHEAST ARIZONA...WITH CLOUD BASES NEAR 14K AND CLOUD TOPS NEAR
25K. IN ADDITION...LOTS OF CLOUDS OVER SW AND W-C AZ ASSOCIATED WITH
WEAKENING CONVECTION. BOTTOM LINE...CLOUDS WILL DECREASE DEGREE OF
SOLAR INSOLATION...KEEP MAX TEMPS IN CHECK...ESPECIALLY OVER AND
SOUTHEAST OF PHOENIX...AND OVER LA PAZ AND YUMA COUNTIES...AND
DECREASE POTENTIAL INSTABILITY AND STORM POTENTIAL AS THE DAY
PROGRESSES. DEEP CONVECTION WILL BE MOST LIKELY WHERE SUN CAN HEAT
THE LOWER LEVELS. HARD TO SAY WHERE THOSE AREAS WILL TURN OUT TO
BE...BUT MID-MORNING SATELLITE IMAGES SHOW DECENT BREAK IN OVERCAST
OVER WESTERN MARICOPA COUNTY...SO THAT AREA MAY BE THE NEXT IN OUR
CWA TO EXPERIENCE STORMS. THE RIM COUNTRY AND WHITE MOUNTAINS LOOK
PRIMED FOR STORMS TODAY...BUT THEY WILL REMAIN TO OUR NORTH.
AND...STORMS CURRENTLY FIRING OVER SANTA CRUZ COUNTY WILL STAY WELL
SOUTH OF OUR AREA.

CONVECTIVE POTENTIAL FOR SOUTH-CENTRAL AZ STILL EXISTS THURSDAY AND
FRIDAY AS UPPER LEVEL DISTURBANCES ARE FORECAST TO HAVE SOME
IMPACT...WHILE PLENTIFUL MOISTURE REMAINS IN PLACE. SLOW-MOVING
HEAVY RAIN-PRODUCING STORMS WILL CERTAINLY AFFECT LOCALIZED PORTIONS
OF OUR CWA NEXT FEW DAYS...AND THIS THREAT IS HIGHLIGHTED IN OUR
HWO.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
PREVIOUS DISCUSSION...00Z GFS IS DEPICTING A VERY FAVORABLE PATTERN
FOR ACTIVE CONVECTION SATURDAY WITH AN APPROACHING INVERTED
TROUGH/UPPER LOW PROVIDING UPPER LEVEL DIFFLUENCE AND NORTHEASTERLY
ORIENTED STEERING FLOW TO BRING STORMS OFF THE HIGHER TERRAIN TO
MARICOPA...PINAL...AND LA PAZ COUNTIES IN PARTICULAR. HOWEVER...IF
THE PREVIOUS NIGHT TURNS OUT TO BE ACTIVE...THEN STORMS MAY STRUGGLE
TO DEVELOP AWAY FROM THE HIGHER TERRAIN. SIMILARLY...IF SATURDAY IS
ACTIVE...THEN SUNDAY IS MORE APT TO BE A DOWN DAY...EVEN THOUGH
THERE MAY BE NORTHEASTERLY STEERING FLOW. MODELS HAVE HAD TROUBLE
HANDLING INVERTED TROUGHS AND IT WOULD BE PREMATURE TO JUMP ON THAT
SOLUTION. OTHERWISE...NO SIGNIFICANT MOISTURE ADVECTION TRENDS ON
THE HORIZON...THOUGH FAR WESTERN PORTIONS OF THE FORECAST AREA MAY
BEGIN TO SEE A DECREASE IN MOISTURE NEXT WEEK IF THE GFS IS RIGHT.
THUS...CONTINUED SLIGHT CHANCE TO CHANCE POPS THROUGH THE EXTENDED.

&&

.AVIATION...
JULY 25 1138 UTC (JULY 25 0438 MST)

PHX METRO...LATEST SATELLITE TRENDS SHOW CONVECTIVE DEBRIS CLOUDS
CONTINUE TO DISSIPATE. AMS RMNS VERY SATURATED AND CONDITIONALLY
UNSTABLE. THIS MORNING...FEW INSTABILITY SHOWERS DEVELOPING...LIKE
YDA. COVERAGE NOT XPCD TO BE THAT GREAT...AND THEREFORE WILL KEEP
OUT OF TAFS AT THIS TIME /THOUGH WILL AMEND AS NECESSARY/.
CONVECTION WILL LIKELY BE MORE ACTIVE THIS AFTERNOON THAN IT WAS YDA
AROUND THE GREATER PHX AREA DUE TO A SLIGHTLY MORE UNSTABLE
ATMOSPHERE /THE CLDS WHICH LASTED INTO THE EARLY AFTN MONDAY
RETARDED INSTABILITY/. THE PROB FOR CONVECTION TO IMPACT AIRFIELDS
THIS AFTN/EVENING ARE...30% KPHX...35% KIWA...35% KSDL...35%
KDVT...25% KGYR. INCLUDED CBS IN KPHX/KIWA 12Z TAFS FM LATE AFTN
THRU ABOUT 05Z...BUT HELD OFF ON ANY TEMPO GROUPS AT THIS TIME /WILL
LET DAY CREW ASSESS HOW THE MRNG UNFOLDS/. SIMILAR CHANCES FOR TSTMS
THURSDAY...THOUGH IT WILL HEAVILY DEPEND ON WHAT HAPPENS TDA.

WRN SITES...AREA OF CONVECTION HAS DEVELOPED OVER YUMA COUNTY...MOVG
NW AT ABOUT 10KT. INCLUDED TSRA IN KYUM TAF...AND HAVE TIMED
CONVECTION TO INCLUDE IN KBLH TAF LATER THIS MORNING. OTRW...LOW
PROBABILITY /5 TO 25%/ FOR LATE AFTN/EVE TSTMS. DID NOT INCLUDE ANY
MENTION OF THUNDER FOR THE AFTN/EVE AT THIS TIME DUE TO LOW
PROBABILITY AND EXPECTED ISOLD TO WDLY SCT COVERAGE. XPCT SCT/BKN
MID LVL CLDS TO RMN THRU THE DAY. KIPL SHUD RMN DRY WITH FEWER
CLOUDS /AMS IS DRIER/.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 25 1130 UTC (JULY 25 0430 MST)

SATURDAY THROUGH MONDAY...ELEVATED CHANCES FOR AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED. VERY HUMID AND UNSTABLE AIR
WILL REMAIN OVER THE REGION DURING THIS TIME. MEANWHILE...AN UPPER
LEVEL LOW WILL MOVE SLOWLY FROM TEXAS TOWARD ARIZONA. AREAS WITH THE
HIGHEST PROBABILITY /30 TO 50 PERCENT/ OF EXPERIENCING SHOWERS AND
THUNDERSTORMS INCLUDE THE HIGHER TERRAIN OF SOUTHERN GILA AND
NORTHERN MARICOPA COUNTIES. SOUTHEAST CALIFORNIA...SOUTHWEST
ARIZONA...AND THE PHOENIX AREA CAN EXPECT SLIGHTLY LOWER
PROBABILITIES /15 TO 25 PERCENT/. AS WITH ALL THUNDERSTORMS...
FREQUENT LIGHTNING AND GUSTY...ERRATIC WINDS WILL BE POSSIBLE. THE
PROBABILITY FOR SHOWERS AND THUNDERSTORMS WILL TREND DOWNWARD...BUT
NOT ENTIRELY DISAPPEAR...AFTER MONDAY.

DAYTIME HIGH TEMPERATURES WILL BE BELOW SEASONAL NORMALS. MINIMUM RH
VALUES WILL GENERALLY RANGE FROM 25 TO 45 PERCENT. EXPECT GOOD
OVERNIGHT RECOVERY REGION-WIDE. DUE TO INCREASED LOW-LEVEL
MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT WILL BE COMMON IN
AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL. NON-THUNDERSTORM WINDS
WILL BE LIGHT IN THE MORNINGS...BUT BECOME GUSTY AT TIMES IN THE
AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...DG/AJ
LONG TERM...AJ/DG
AVIATION...INIGUEZ
FIRE WX...INIGUEZ
Hazardous weather outlook, Jul 25, 5:59 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST WED JUL 25 2007

AZZ020>028-CAZ030>033-261300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
559 AM MST WED JUL 25 2007 /559 AM PDT WED JUL 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
ABUNDANDT MOISTURE WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS
FAVORING THE AFTERNOON AND EVENING HOURS...MAINLY OVER THE HIGHER TERRAIN.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN AS OPPOSED TO
DAMAGING WINDS. STORM ACTIVITY IS ANTICIPATED TO BE LIMITED AND A
FLASH FLOOD WATCH IS NOT DEEMED NECESSARY AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL
CONTINUE INTO NEXT WEEK. SOME DAYS WILL HAVE MORE STORM ACTIVITY THAN
OTHERS BUT IT IS NOT KNOWN JUST WHICH DAYS WILL BE MORE ACTIVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AJ

The radar

The Phoenix radar (KIWA), 124 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
July 25, 11:00 AM MST to 4:00 PM MST
Where
Maricopa County, Wickenburg to Chandler Hgts
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
33.970, -112.730

About 1.5 inches of rain in less than an hour resulted in flooding in Wickenburg. Torrential rainfall rates, about 2 inches per hour, fell in Phoenix. A roof of a central Phoenix Safeway store caved in due to the rainfall. Phoenix Fire Department rescued a 12 year-old from a flooded area near 35th Avenue and Loop 101.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40767.